Kansas, 2004

Flash Flooding and Hail in Kansas, July 8 to 9, 2004

July 8 to 9, 2004 · NWS ICT · 8 events in 4 counties and zones

4 thunderstorm wind, 2 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 8, 2:19 AM CST, 7 hours 41 minutes earlier.

Area forecast discussion, Jul 8, 2:19 AM CST, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
319 AM CDT THU JUL 8 2004

.DISCUSSION...

MAIN FCST CONCERN CONTINUES TO BE CONVECTIVE POTENTIAL FOR THE FIRST
COUPLE OF PERIODS.

TDAY-TNGT: 850MB-700MB THETA-E ADVECTION WL REMAIN OVER AREAS EAST
OF THE TURNPIKE THIS MORNING. THE LAST FEW MODELS RUNS HAVE BEEN
CONSISTENT SHOWING DECENT UPGLIDE IN THIS AREA. EVEN THOUGH PRECIP
HAS NOT DEVELOPED YET OVER SE KS, FEEL THERE IS ENOUGH COMING
TOGETHER TO LEAVE POPS IN. EVEN IF CONVECTION DOES NOT GET GOING
EARLY THIS MORNING, A FEW VERY ISOLATED CELLS MAY POP UP LATE THIS
AFTERNOON WHERE THE CAP IS WEAKEST. SO FOR NOW WL NOT GET CUTE WITH
POPS AND JUST COVER SE KS WITH A SLGT CHANCE.

CONFIDENCE IS LOW TNGT REGARDING CONVECTIVE ACTIVITY. THE ETA IS
DEVELOPING PRECIP TDAY AND BRINGING IT ALL THE WAY DOWN TO SOUTH
CENTRAL KANSAS LATE TNGT. NOT QUITE READY TO BUY INTO THIS SOLUTION
YET AS UPPER FLOW FCSTED WOULD TAKE THIS ACTIVITY IN MORE OF A
WESTERLY DIRECTION. HOWEVER, THE 06Z MESO-ETA IS STILL BRINGING A
COMPLEX DOWN ACROSS THE AREA TONIGHT, SO THIS MAY BE SOMETHING FOR
THE DAY SHIFT TO HATCH OUT. A THETA-E GRADIENT WL ONCE AGAIN B
SITUATED THROUGH THE CWA FROM NW TO SE. ISENTROPIC LIFT ACROSS THIS
GRADIENT SHOULD INCREASE TNGT AS THE LLJ STRENGTHENS. THIS IS ALSO
SHOWN AS ETA INCREASES NET ADIABATIC OMEGA ACROSS MUCH OF THE CWA.
THERE ALSO CONTINUES TO BE SOME ELEVATED INSTABILITY OVER THE AREA.
WITH THIS SAID, WL INSERT A SLGT CHANCE INTO THE FCST FOR TNGT.
GIVEN AMOUNTS OF 850MB MOISTURE AND 0-6KM SHEAR AROUND 30KTS, A
SEVERE STORM OR TWO CAN NOT BE RULED OUT.

AS FAR AS TEMPS GO, THE MAV NUMBERS MAY BE A BIT HIGH TDAY. THINK
THIS MAY BE DUE TO THE MODEL NOT RESOLVING HOW MOIST THE GROUND
STILL IS. SO WL STICK CLOSER TO FWC AND MET NUMBERS.

FRI-SAT:
THE BETTER ISENTROPIC LIFT AND DYNAMICS SHIFT NORTH OF THE CWA FOR
FRI AND SAT. BY SAT 12Z A WEAK UPPER RIDGE WL BE SITUATED OVER THE
SOUTHERN PLAINS WITH THE STRONGER WESTERLIES REMAINING OVER THE
DAKOTAS.

SUN-WED:
WISH I HAD AS MUCH CONFIDENCE IN THE FIRST FEW PERIODS AS I DO THE
EXTENDED. UPPER RIDGE SHOULD ENCOMPASS THE AREA THROUGH THE EXTENDED
PERIODS. NEEDLESS TO SAY KEPT THE FCST DRY AND WARM. PREV FCST HAD
SLIGHTLY ABOVE NORMAL TEMPS WHICH LOOK RIGHT ON TRACK. SO IT LOOKS
LIKE WE MAY FINALLY GET INTO A SUMMER PATTERN. BETTER LATE THAN
NEVER.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    95  72  93  72 /  10  20  10  10
HUTCHINSON      95  72  94  71 /  10  20  10  10
NEWTON          94  72  93  71 /  10  20  10  10
ELDORADO        94  72  93  72 /  20  20  10  10
WINFIELD-KWLD   94  73  93  72 /  20  20  10  10
RUSSELL         97  71  96  70 /  10  20  10  10
GREAT BEND      97  71  96  70 /  10  20  10  10
SALINA          94  72  94  70 /  10  20  10  10
MCPHERSON       94  72  94  71 /  10  20  10  10
COFFEYVILLE     90  72  91  72 /  20  20  10  10
CHANUTE         90  72  91  72 /  20  20  10  10
IOLA            90  72  91  72 /  20  20  10  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

7/LAWSON
Hazardous weather outlook, Jul 8, 4:35 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
535 AM CDT THU JUL 8 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
535 AM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE FOR AREAS GENERALLY EAST OF THE
KANSAS TURNPIKE TODAY. IF STORMS DEVELOP, THEY WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL AND BRIEF DOWNBURST WINDS. SCATTERED
STORMS WILL ALSO BE POSSIBLE OVER MUCH OF THE AREA TONIGHT. THESE
STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND SEVERE
DOWNBURST WINDS.

A FEW STORMS MAY DEVELOP THIS MORNING OVER SOUTHEAST KANSAS AS RICH
GULF MOISTURE IS LIFTED UP AND OVER A FRONT. ISOLATED STORMS WILL
ALSO BE POSSIBLE IN THESE SAME LOCATIONS LATE THIS AFTERNOON AS
INSTABILITY INCREASES WITH THE AFTERNOON HEAT. THERE ARE A COUPLE
SCENARIOS FOR STORMS OVERNIGHT. FIRST, STORMS MAY DEVELOP OVER
NEBRASKA AND MOVE SOUTH INTO THE AREA. THE OTHER OPTION WOULD BE FOR
STORMS TO DEVELOP LATE TONIGHT AS STRONG WINDS JUST OFF OF THE
SURFACE LIFT MOISTURE UP AND OVER A WEAK FRONT. LARGE HAIL AND
DOWNBURST WINDS WILL BE THE MAIN THREATS FOR STORMS THAT DEVELOP
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON

The radar

The Topeka radar (KTWX), 136 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Hail, Woodson

When
July 8, 10:00 AM CST
Where
Woodson County, 3 mi E of Toronto
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.800, -95.900

Thunderstorm Wind, Woodson

When
July 8, 10:00 AM CST
Where
Woodson County, 3 mi E of Toronto
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.800, -95.900

Flash Flood, Woodson

When
July 8, 10:45 AM CST to 1:00 PM CST
Where
Woodson County, 2 mi W of Yates Center
Reported by
LAW ENFORCEMENT
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Water was reported over highway 54.

Flash Flood, Greenwood

When
July 8, 12:09 PM CST to 1:00 PM CST
Where
Greenwood County, 2 mi E of Madison
Reported by
LAW ENFORCEMENT
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Water was reported over highway 57.

Thunderstorm Wind, Lincoln

When
July 9, 1:00 AM CST
Where
Lincoln County, 4 mi NW of Ash Grove
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.200, -98.400

Thunderstorm Wind, Russell

When
July 9, 1:05 AM CST
Where
Russell County, Luray
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
39.117, -98.700

Thunderstorm Wind, Lincoln

When
July 9, 1:10 AM CST
Where
Lincoln County, 10 mi N of Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.183, -98.150

Hail, Greenwood

When
July 9, 5:47 AM CST
Where
Greenwood County, 3 mi SW of Hamilton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.950, -96.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411292, 5411293, 5411294, 5411295, 5411296, 5411297, 5411298, 5411299.